Posttransfusion Purpura

Posttransfusion purpura (PTP) is a rare syndrome characterized by severe throm-bocytopenia and mucocutaneous bleeding that begins 5-10 days after blood transfusion, usually red cell concentrates. More than 95% of affected patients are older women, in keeping with its pathogenesis of an anamnestic recurrence of platelet-specific alloantibodies in women previously sensitized by pregnancy. Destruction of autologous platelets is believed to result from the pseudospecificity of the alloimmune response, e.g., the high-titer anti-human platelet antigen-la (anti HPA-la) alloantibodies (the most frequent cause of the syndrome) probably somewhat recognize the autologous HPA-lb alloantigen.

Because both PTP and HIT typically occur about a week after surgery managed with perioperative blood transfusions and postoperative heparin prophylaxis, a diagnostic dilemma can arise (Lubenow et al., 2000). A useful clinical clue is the presence or absence of petechiae: PTP almost invariably is characterized by this hallmark of severe thrombocytopenia, whereas patients with HIT generally do not develop petechiae, even if they have very severe thrombocytopenia. The presence of high titers of platelet-reactive alloantibodies suggests PTP.

0 0

Post a comment